Asymptotic description of solitary wave trains in fully nonlinear shallow-water theory

G. A. El*, R. H.J. Grimshaw, N. F. Smyth

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

24 Citations (Scopus)
3 Downloads (Pure)

Abstract

We derive an asymptotic formula for the amplitude distribution in a fully nonlinear shallow-water solitary wave train which is formed as the long-time outcome of the initial-value problem for the Su-Gardner (or one-dimensional Green-Naghdi) system. Our analysis is based on the properties of the characteristics of the associated Whitham modulation system which describes an intermediate "undular bore" stage of the evolution. The resulting formula represents a "non-integrable" analogue of the well-known semi-classical distribution for the Korteweg-de Vries equation, which is usually obtained through the inverse scattering transform. Our analytical results are shown to agree with the results of direct numerical simulations of the Su-Gardner system. Our analysis can be generalised to other weakly dispersive, fully nonlinear systems which are not necessarily completely integrable.

Original languageEnglish
Pages (from-to)2423-2435
Number of pages13
JournalPhysica D: Nonlinear Phenomena
Volume237
Issue number19
Early online date28 Mar 2008
DOIs
Publication statusPublished - 1 Oct 2008
Externally publishedYes

Fingerprint

Dive into the research topics of 'Asymptotic description of solitary wave trains in fully nonlinear shallow-water theory'. Together they form a unique fingerprint.

Cite this